Indiana, 2015Hail and Damaging Winds in Indiana, May 10, 2015
May 10, 2015 · NWS LMK · 4 events in 2 counties and zones
An isolated severe thunderstorm produced localized 60 to 70 mph wind damage in Orange County, Indiana. Dime-sized hail was reported with the storm as it moved east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced localized 60 to 70 mph wind damage in Orange County, Indiana. Dime-sized hail was reported with the storm as it moved east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 10, 1:54 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, May 10, 1:54 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
254 PM EDT Sun May 10 2015
.SHORT TERM (Now through Monday Night)...
Issued at 250 PM EDT Sun May 10 2015
Main forecast concern for the short term period is severe storm
potential tomorrow afternoon/evening.
This afternoon, surface analysis showed weak high pressure across
central/eastern Kentucky. Upper level ridging lies overhead, in
between tropical depression Ana and a strong shortwave trough across
the central Plains. Locally, scattered clouds with south/southeast
flow and temperatures in the 80s prevailed.
For this evening and the overnight, main upper level impulses will
generally ride northwest of the forecast area and overall a dry
forecast is anticipated. Latest meso-models take the complex of
storms across Missouri through Illinois and portions of Indiana
overnight, which could brush portions of southern Indiana after
midnight. Maintained 20 to 30 percent chance POPs there, otherwise
look for dry conditions. A warm, muggy night is on tap with lows in
the mid 60s to near 70.
Severe storm setup/thinking for Monday hasn't changed too much from
previous forecast as focus for storm initiation is expected to be a
pre-frontal trough during the mid afternoon, then depending on
timing and destabilization, as the main cold front arrives later in
the evening. Overall timing threat looks to be mid afternoon to mid
evening. Model solutions do vary in strength and details, the NAM
exhibited a more favorable setup while the GFS/ECMWF was more muted.
Daytime heating and weak/moderate mid level lapse rates yield
between 1000 and 1500 J/kg of CAPE across the region in the
presence of a largely parallel shear environment. The majority of
the shear lies in the lowest 3 km, values around 40 kts, which
supports bowing/line segments. The greater dynamics with this system
will pass the area to the northwest, closer to the surface low, but
there could be a sufficient amount to generate strong to severe
storms. The main threat is damaging winds but large hail remains
possible as well. Finally, a look at the hi-res meso models, the
NSSL and SPC WRF do show a broken north-south line of storms
arriving in our western areas by mid afternoon.
Showers/storms will end west to east during the evening hours as the
front sweeps through. Slightly drier and cooler air arrives by early
Tuesday morning. Lows 55-62.
.LONG TERM (Tuesday through Sunday)...
Issued at 250 PM EDT Sun May 10 2015
Tuesday - Thursday...
The mid week forecast looks quite pleasant in the wake of the cold
front passage Monday. Temperatures will drop back closer to
climatological normals for this time of year. Expect dry, mostly
sunny to partly cloudy days Tues/Wed/Thu with highs in the 70s and
lows in the upper 40s/lower 50s.
Friday - Sunday...
An active weather pattern looks to return to the Ohio Valley by the
end of the week and through the weekend. An upper level ridge axis
will move into the region Thurs with a broad trough over the western
coast. The ridge looks to be weak enough for multiple upper level
waves originating from the western CONUS trough to work their way
eastward through the Ohio Valley starting Thurs night through
Saturday. Did increase POPs for Thurs night as the 12z GFS/GEM/GFS
ensembles bring the first shortwave in a little earlier. The ECMWF
seems to be a consistent outlier on a slower, weaker solution with
this initial wave. All long range models agree that multiple hard
to time waves look to continue along the periphery of the ridge
through the weekend. Although no organized threat for severe
weather looks imminent for this Fri-Sun. Strong storms will be
possible in this setup. Also, heavy rainfall could become a concern
as well. However, the heaviest rainfall axis through the next week
still looks be mainly focused in TX.
Temperatures will increase this weekend as the ridge axis sharpens
and thicknesses increase. By Sat/Sun, highs will be back into the
80s with lows in the 60s.
&&
.AVIATION (18Z TAF Update)...
Updated at 1245 PM EDT Sun May 10 2015
Mid-level subsidence and ridging will keep thunderstorm potential to
a minimum this afternoon and evening. Could not rule out a stray
shower or storm but for now, will leave a mention out of the TAF.
Baggy flow overnight and increasing moisture could result in some
light fog, especially at BWG. For Monday, plan on increasing
southerly winds with some gusts 20-25 kts possible by afternoon.
Greater chances for showers/storms and possibly flight restrictions
comes after 18z Monday...more likely toward 21z or 00z.
Forecast Confidence
======================
Ceilings: High
Visibility: High
Winds: High
T-storm: Medium
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Short Term........ZT
Long Term.........AMS
Aviation..........ZT
Hazardous weather outlook, May 10, 2:09 PM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
309 PM EDT SUN MAY 10 2015
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111915-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
309 PM EDT SUN MAY 10 2015 /209 PM CDT SUN MAY 10 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. IF STORMS DO
DEVELOP...BRIEF HEAVY RAINFALL...GUSTY WINDS AND CLOUD TO GROUND
LIGHTNING ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STRONG TO SEVERE STORMS ARE POSSIBLE MONDAY AS A COLD FRONT PUSHES
THROUGH THE AREA. THE MAIN TIME FRAME IS 4 PM TO 10 PM EDT.
DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY SEVERE THREATS.
THERE IS ANOTHER CHANCE FOR THUNDERSTORMS THURSDAY NIGHT THROUGH
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON/EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
ZBT/AMS
In the hours before
Special weather statement, May 10, 3:31 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
431 PM EDT SUN MAY 10 2015
INZ076-077-102100-
ORANGE IN-WASHINGTON IN-
431 PM EDT SUN MAY 10 2015
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND 40 MPH WINDS...
AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PAOLI...AND MOVING NORTHEAST AT 25 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
PAOLI...
SYRIA...
ORLEANS AND PUMPKIN CENTER...
LEIPSIC AND CLAYSVILLE...
SALTILLO AND CAMPBELLSBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.
&&
LAT...LON 3865 8623 3851 8652 3860 8659 3870 8648
3869 8646 3870 8630
TIME...MOT...LOC 2031Z 230DEG 21KT 3859 8650
SCHOETTMERThunderstorm Wind, Orange
- When
- May 10, 3:35 PM EST
- Where
- Orange County, 0.88 mi NE of Braxton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.560, -86.490
A large tree was snapped and fell over as reported by the public. It was confirmed by a social media picture relayed by a member of broadcast media.
Thunderstorm Wind, Orange
- When
- May 10, 3:40 PM EST
- Where
- Orange County, 1.28 mi ENE of Paoli Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.590, -86.450
A trained spotter reported wind damage to a barn near County Road 200N and 50E.
Hail, Orange
- When
- May 10, 3:40 PM EST
- Where
- Orange County, 0.69 mi N of Paoli
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.560, -86.470
A broadcast media meteorologist relayed a report of dime size hail in Paoli.
Hail, Washington
- When
- May 10, 4:07 PM EST
- Where
- Washington County, 1.62 mi E of Campbellsburg
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.650, -86.240
A broadcast meteorologist relayed to the NWS a public video of dime size hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Arkansas, May 10 to 11, 20152 deaths · 8 injured · $1.7 million · EF2 · 7 events
- Tornadoes and Flash Flood in South Dakota, May 10, 20159 injured · $1.5 million · EF2 · 14 events
- Flash Flooding and Flood in Oklahoma, May 10, 20151 death · $520,000 · 1.75 in hail · 15 events
- Damaging Wind in Illinois, May 10, 20151 death · $45,000 · 52 kt wind · 1 event
- Flooding in Oklahoma, May 10 to 15, 20151 death · 2 events
- Tornadoes and Flash Flooding in Texas, May 10 to 11, 2015$615,000 · EF1 · 35 events
- Tornadoes and Hail in Iowa, May 10, 2015$1.4 million · EF1 · 9 events
- Damaging Winds and Lightning Strikes in Missouri, May 10, 2015$365,000 · 52 kt wind · 4 events
- Flash Flooding in New York, May 10, 2015$200,000 · 2 events
- Hail and Damaging Winds in Illinois, May 10, 2015$124,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in New York, May 10, 2015$40,000 · 1.75 in hail · 6 events
- Damaging Winds in Vermont, May 10, 2015$35,000 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566306, 566307, 575922, 575923.